Q:

Can taking antibiotics cause thrush?

A:

Quick Answer

Unless precautions are taken, taking antibiotcs can cause a number of infections, including oral thrush. Thrush is a form of fungal infection caused by Candida albicans. Wide-spectrum antibiotics kill most of the bacteria in the body, including the beneficial bacteria that keep Candida albicans under control.

Continue Reading
Can taking antibiotics cause thrush?
Credit: Tek Image Science Photo Library Getty Images

Full Answer

According to Michigan State University, thrush is a serious concern in those with compromised immune systems from diseases such as HIV, cancer or lupus. Often, these patients are given antifungals in addition to antibiotics. In normal patients, eating yogurt with live cultures or taking probiotics during a course of antibiotics can help prevent thrush or other yeast infections.

Learn more about Side Effects

Related Questions

  • Q:

    Do antibiotics make you tired?

    A:

    Tiredness is not listed as a general side effect of taking antibiotics, according to Drugs.com. However, quinolones, a type of antibiotic used to treat a wide range of conditions, do list lethargy as a potential side effect.

    Full Answer >
    Filed Under:
  • Q:

    What are some drugs that cause tinnitus?

    A:

    Drugs that cause tinnitus include water pills, such as ethacrynic acid, bumetanide and furosemide; cancer medications, such as vincristine and mechlorethamine; and antibiotics, such as erythromycin, neomycin and polymyxin B, states Mayo Clinic. Quinine medications, certain antidepressants and high-dose aspirin can also cause this condition.

    Full Answer >
    Filed Under:
  • Q:

    What are some common side effects of antibiotics?

    A:

    Common side effects of antibiotics include allergic reactions; diarrhea; vaginal yeast infections or oral thrush; and injection site reactions, according to Drugs.com. Vomiting and nausea are other common side effects a person may suffer when taking an antibiotic.

    Full Answer >
    Filed Under:
  • Q:

    What drugs cause tinnitus?

    A:

    A variety of drugs may cause tinnitus, including aspirin, antidepressants, cancer medications, quinine, antibiotics and diuretics, according to Mayo Clinic. Typically, when medications are causing tinnitus, symptoms disappear when the patient stops taking the medication. Symptoms often worsen if the medication dosage is increased.

    Full Answer >
    Filed Under:

Explore